Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 142, NWS Des Moines, IA

July 14, 2009Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 14, 2009, 7:51 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2009, 7:51 PM CDT (00:51 UTC)
Expired
Jul 14, 2009, 8:45 PM CDT
In force
54 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 167 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:59 PM CDTHAIL 0.885 Wsw Estherville Airpo, IA
Jul 14, 8:05 PM CDTHAIL 0.754 Wsw Estherville Airpo, IALASTED FROM 8 PM TO 810 PM CDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 150051
SVRDMX
IAC063-147-150145-
/O.NEW.KDMX.SV.W.0142.090715T0051Z-090715T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT TUE JUL 14 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA...
  NORTHERN PALO ALTO COUNTY IN NORTHWEST IOWA...

* UNTIL 845 PM CDT

* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 70 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF ESTHERVILLE...OR
  5 MILES SOUTHEAST OF SPIRIT LAKE...AND WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ESTHERVILLE BY 810 PM CDT...
  WALLINGFORD AND ESTHERVILLE AIRPORT BY 815 PM CDT...
  GRUVER BY 820 PM CDT...
  GRAETTINGER BY 825 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4344 9450 4317 9457 4326 9493 4346 9493
TIME...MOT...LOC 0051Z 285DEG 25KT 4339 9501

$$

COGIL
3 follow-up statements
000 
WWUS53 KDMX 150105
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT TUE JUL 14 2009

IAC063-147-150145-
/O.CON.KDMX.SV.W.0142.000000T0000Z-090715T0145Z/
EMMET IA-PALO ALTO IA-
805 PM CDT TUE JUL 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN PALO ALTO AND EMMET COUNTIES...

AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WALLINGFORD...OR 17
MILES EAST OF SPIRIT LAKE...MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRUVER...ESTHERVILLE AIRPORT AND GRAETTINGER BY 810 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4344 9450 4317 9457 4326 9493 4346 9493
TIME...MOT...LOC 0105Z 275DEG 37KT 4337 9479

$$

COGIL
000 
WWUS53 KDMX 150128
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
828 PM CDT TUE JUL 14 2009

IAC063-147-150145-
/O.CON.KDMX.SV.W.0142.000000T0000Z-090715T0145Z/
EMMET IA-PALO ALTO IA-
828 PM CDT TUE JUL 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN PALO ALTO AND SOUTHERN EMMET COUNTIES...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF
GRAETTINGER...OR 26 MILES SOUTHEAST OF SPIRIT LAKE...MOVING EAST AT
45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4333 9493 4340 9451 4317 9457 4326 9493
TIME...MOT...LOC 0128Z 275DEG 37KT 4326 9464

$$

COGIL
000 
WWUS53 KDMX 150143
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
843 PM CDT TUE JUL 14 2009

IAC063-147-150153-
/O.EXP.KDMX.SV.W.0142.000000T0000Z-090715T0145Z/
EMMET IA-PALO ALTO IA-
843 PM CDT TUE JUL 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PALO ALTO AND
SOUTHERN EMMET COUNTIES EXPIRES AT 845 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM ON WEDNESDAY. 

LAT...LON 4333 9493 4340 9451 4317 9457 4326 9493
TIME...MOT...LOC 0143Z 275DEG 37KT 4324 9443

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:19 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 14, 6:19 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT TUE JUL 14 2009

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...TONIGHT
LITTLE THREAT OF SVR WX WITH CAP IN PLACE THIS AFTERNOON. AFTERNOON
CU IS WDSPRD OVR THE STATE TODAY. SLIGHT CHANCE OF CAP BREAKING OVER
EVENING HOURS AND INTO THE MORNING. 88D OVER CWA IS CLEAR...BUT LINE
OF TS OVER EASTERN SD IS MOVING TOWARDS IA. NAM SEEMS TO MOVE MCS
OVER IOWA THIS AFTERNOON BUT HAS NOT MATERIALIZED AS THE AIRMASS IS
STILL STABLE. GFS SEEMS TO HAVE A BETTER HANDLE ON THE QPF. 19Z RUC
IS ALSO IN LINE WITH SENSIBLE WX OVER THE CWA. TONIGHT...FRONTAL
BOUNDARY WILL MOVE ACROSS FROM THE NORTHWEST. STRONG FORCING IS SEEN
BY 12Z TOMORROW ALONG THE IA/MO BORDER AND HEAVY RAINS ARE POSSIBLE
IN THAT AREA.

.LONG TERM...WEDNESDAY THROUGH TUESDAY
FAIRLY QUIET THROUGHOUT THE MID/LONG RANGE WITH REALLY ONLY FOCUS ON
TWO SYSTEMS. THE FIRST BEING WEAK WAVE DROPPING DOWN THROUGH THE
AREA THURSDAY...COULD BRING SOME ISOLATED SHOWERS AND THUNDERSTORMS
TO THE AREA THROUGHOUT THE DAY INTO THE EARLY EVENING HOURS. HAVE A
WEAK THETA-E RIDGE NOSING INTO THE STATE...WITH A WEAK SECONDARY
COLD FRONT DROPPING SOUTHWARD. FORCING QUITE WEAK SO SEVERE WEATHER
NOT EXPECTED AT THIS TIME. OTHERWISE A QUIET COOL PERIOD EXPECTED
UNTIL NEXT SYSTEM COMES INTO PLAY BY EARLY NEXT WEEK. UPPER LEVEL
LOW DROPS INTO THE GREAT LAKES REGION...WITH NORTHWEST TO NORTHERLY
FLOW ALOFT WITH UPPER RIDGE BUILDING ACROSS THE WRN US. H85 TEMPS
RANGE FROM BETWEEN +5C AND +10C FRIDAY INTO SATURDAY...WITH A
GRADUAL WARMING BACK INTO THE TEENS CELSIUS INTO EARLY NEXT WEEK.
THEREFORE WITH NORTHERLY FLOW...CAA...AND COOL TEMPS ALOFT DID OPT
TO DROP HIGHS A LITTLE BIT MORE THROUGHOUT MUCH OF THE PERIOD. HIGHS
TO TOP OUT IN THE 70S TO AROUND 80 FOR FRIDAY INTO MUCH OF THE
WEEKEND. NEXT SYSTEM TO EJECT EASTWARD OUT OF THE ROCKIES AS WRN
UPPER RIDGE BREAKS DOWN WITH SHORTWAVE MOVING INTO THE DAKOTAS/CNTRL
MN BY MONDAY NIGHT INTO TUESDAY. THIS WILL SEND A FRONTAL BOUNDARY
THROUGH THE STATE MONDAY NIGHT INTO TUESDAY...BRINGING THE NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE CWA. SOME
TIMING/PLACEMENT DISCREPANCIES WITH THIS SYSTEM BETWEEN THE
GFS/EC...BUT TRIED TO GO WITH A GENERAL CONSENSUS BETWEEN THE TWO
FOR THE FORECAST.

&&

.AVIATION...15/00Z
COMPLICATED AVIATION FORECAST OVERNIGHT. CUMULUS FIELD CONTINUES TO
PLAGUE THE AREA WITH CIGS ANYWHERE FROM FL018-035...THE MVFR CIGS
PRIMARILY BEING CONFINED TO EASTERN AREAS INCLUDING KALO AND KOTM.
EXPECT CIG HEIGHTS TO CONTINUE TO SLOWLY RISE...AND CLOUD COVERAGE
AND SURFACE WIND SPEEDS TO DECREASE A BIT BY JUST AFTER SUNSET.
MEANWHILE THUNDERSTORMS ARE DEVELOPING ALONG FRONTAL BOUNDARY
CURRENTLY STRETCHING FROM SOUTHWESTERN MINNESOTA INTO EASTERN
NEBRASKA...AND WILL MOVE ACROSS OUR FORECAST AREA TONIGHT FROM ABOUT
02Z TO 11Z. WITH THUNDERSTORMS DEVELOPING IN A BROKEN LINE ALONG THE
FRONT IT APPEARS LIKELY THAT THESE STORMS ALONG WITH THEIR MVFR OR
LOWER CONDITIONS WILL BE HIT AND MISS IN TERMS OF IMPACTS ON OUR TAF
TERMINALS...BUT ANY TERMINAL THAT IS AFFECTED WILL LIKELY EXPERIENCE
A BRIEF PERIOD OF REDUCED VSBY/LOWERED CIGS. HAVE DECIDED TO HANDLE
THIS WITH VCTS PREVAILING GROUPS TIMED ON CURRENT RADAR TRENDS AND
TRACKING OF THE FRONTAL BOUNDARY...AND INSERT SHORT DURATION TEMPOS
AT ALL SITES FOR REDUCED FLIGHT CONDITIONS IN TSRA. AT SOME SITES
CONDITIONS WILL LIKELY BE WORSE THAN ADVERTISED AS A STORM
HITS...WHILE AT OTHERS THE STORMS MAY MISS COMPLETELY RESULTING IN
LARGELY VFR CONDITIONS THROUGH THE NIGHT. EXPECT TAF AMENDMENTS
LATER TONIGHT AS NEAR TERM CONVECTIVE TRENDS BECOME CLEARER. ONCE
THE FRONT PASSES THROUGH WINDS WILL COME AROUND TO NORTHWEST AND
CLOUDS WILL CLEAR OUT...RESULTING IN VFR FLIGHT CONDITIONS ON
WEDNESDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JH
LONG TERM...MJA
AVIATION...LEE
Hazardous weather outlook, Jul 14, 7:30 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT TUE JUL 14 2009

IAZ027-028-037>039-047>050-057>062-070>075-081>086-092>097-160030-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
730 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY
AFTER MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH
LARGE HAIL AND HIGH WIND THE PRIMARY THREATS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...ESPECIALLY NEAR THE MISSOURI BORDER
WHERE TRAINING OF STORMS MAY OCCUR LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY. NO SEVERE
WEATHER IS EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.

IAZ004>007-015>017-023>026-033>036-044>046-160030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-
730 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A BROKEN LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN AND
NORTHERN IOWA THIS EVENING...MOVING OUT OF THE AREA BY AROUND
MIDNIGHT. ISOLATED SEVERE WEATHER IS POSSIBLE...WITH LARGE HAIL
AND HIGH WIND THE PRIMARY THREATS. THE POSSIBILITY OF A TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ON THURSDAY MORNING. NO SEVERE
WEATHER IS EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO EARLY TONIGHT.

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:48 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago42 min
Jul 14, 9:20 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth55 min
Jul 14, 10:48 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene, Guthrie46 min
Jul 14, 11:23 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk52 min
Jul 14, 11:38 PM CDTSevere Thunderstorm WarningDMXBremer22 min
Jul 15, 12:00 AM CDTSevere Thunderstorm WarningDMXJasper, Polk, Story46 min
Jul 15, 12:22 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe38 min
Jul 15, 12:29 AM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren46 min
Jul 15, 1:02 AM CDTSevere Thunderstorm WarningDMXDavis, Wapello43 min
Jul 15, 2:02 AM CDTFlash Flood WarningDMXAppanoose, Davis5 hr
Jul 15, 2:03 AM CDTSevere Thunderstorm WarningDMXDavis42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.